Alert archive / New Mexico / Areal Flood Advisories in 2014
Areal Flood Advisory 252, NWS Albuquerque, NM
NWS Albuquerque, NM issued this areal flood advisory at Jul 20, 2014, 3:56 PM MDT for Chaves County, New Mexico. It was in force for 94 min.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2014, 3:56 PM MDT (21:56 UTC)
- Expired
- Jul 20, 2014, 5:30 PM MDT
- In force
- 94 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Jul 20, 3:11 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 20, 3:11 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 311 PM MDT SUN JUL 20 2014 .SYNOPSIS... SLOW MOVING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH TUESDAY FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO. THE COVERAGE OF THIS ACTIVITY WILL BE MORE ISOLATED IN NATURE THAN RECENT WEEKS. A STRONG AREA OF HIGH PRESSURE WILL THEN SHIFT OVER THE STATE WEDNESDAY AND BRING THE HOTTEST TEMPERATURES IN QUITE A WHILE FOR CENTRAL AND WESTERN NEW MEXICO. MANY LOWER ELEVATION AREAS WILL TOP OUT IN THE MID 90S TO LOW 100S. THE HIGH WILL THEN SHIFT WEST AND ALLOW SEVERAL MOIST BACK DOOR FRONTS TO SHIFT WESTWARD INTO THE STATE. THIS WILL TAPER OFF THE HEAT AND INTRODUCE ANOTHER ROUND OF MORE SCATTERED THUNDERSTORMS FRIDAY INTO THE WEEKEND. && .DISCUSSION... FORECAST CONFIDENCE FOR THIS EVENING IS VERY LOW BUT WITH MODERATE POTENTIAL IMPACT. SHORT-TERM MODEL GUIDANCE IS ALL OVER THE PLACE WITH RESPECT TO PLACEMENT OF CONVECTIVE FEATURES THIS EVENING. THE 20Z SURFACE DEWPOINT VALUES ARE CRATERING OVER MUCH OF THE REGION DESPITE ABUNDANT MID AND UPPER LEVEL MOISTURE. THE BEST MOISTURE IS POOLING AROUND THE MIDDLE RIO GRANDE VALLEY AND OVER THE SE PLAINS. THE LATEST HRRR AND 12Z GFS ARE PICKING UP ON A CONVECTIVE COMPLEX MOVING FROM THE DIVIDE TO NEAR THE ABQ METRO THIS EVENING. THE 06Z WRF AND NAM GUIDANCE SHOWED THIS EARLIER BUT BACKED OFF ON IT FOR THE 12Z RUN. QPF VALUES COULD BE HIGH BENEATH A SLOW MOVING SOUTH TO NORTH COMPLEX BUT PLACEMENT AND DURATION IS VERY QUESTIONABLE. PLACED CHANCE POPS OVER A LARGE AREA OF CENTRAL NM AS A RESULT. THE OTHER WRINKLE IS THE HRRR SHOWS A LARGE AREA OF PRECIP SHIFTING NORTH AFTER 06Z UP THE LOWER RIO GRANDE VALLEY. WOULD NOT BE SURPRISED TO SEE THIS OCCUR AS THE LATEST IR SHOWS SOME VIGOROUS CONVECTION ERUPTING OVER NORTH CENTRAL MEXICO. THE GFS ENSEMBLE AND SREF SHOW WITH VERY GOOD AGREEMENT THE CURRENT 594DM H5 HIGH CENTERED OVER SOUTHEAST NM SHIFTING NORTH MONDAY AND TUESDAY AND BUILDING TO 599DM OVER SOUTHERN COLORADO. THIS INTRODUCES ANOTHER TOSS UP AS HEIGHTS RISE WELL ABOVE NORMAL BUT AN AXIS OF MID LEVEL MOISTURE ROTATES WEST FROM WEST/CENTRAL TX. SEVERAL DAYS AGO MODELS WERE CONSERVATIVE WITH CONVECTIVE DEVELOPMENT BUT TRENDS HAVE BEEN FOR MORE COVERAGE...PARTICULARLY TUESDAY. MADE ONLY SUBTLE POP CHANGES TO INCREASE VALUES OVER THE PLAINS. OTHERWISE...EXPECT AT LEAST HOT TEMPS. BEYOND WEDNESDAY THE UPPER HIGH WILL TREND TOWARD THE WEST WHILE YET ANOTHER VERY STRONG SUMMER UPPER LOW SLIDES INTO THE GREAT LAKES. THE TRANSITION PERIOD FOR THURSDAY/FRIDAY IS ALSO LOW CONFIDENCE DEPENDING ON HOW THE HIGH WARPS AND DRIFTS WESTWARD. A STRONG BACK DOOR FRONT IS THEN DEPICTED SATURDAY THROUGH EARLY NEXT WEEK AS A FOCUS MECHANISM FOR MORE CONVECTION OVER NM. THIS IS MOST CERTAINLY NOT ANYWHERE NEAR THE TYPE OF PATTERN THAT ONE WOULD EXPECT TO SEE OVER THE CONUS DURING LATE JULY. GUYER && .FIRE WEATHER... WHILE TODAYS SHOWER AND STORM CROP HAS BEEN A SLOW STARTER...IT MAY END UP TO BE NEARLY AS GOOD OR BETTER COVERAGE IN CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA BY LATE AFTN OR EVE. THE BULK OF THE BURN SCAR AREAS WILL CONTINUE TO HAVE SOME RISK OF HEAVY RUNOFF OR WORSE THROUGH THE EVE. THE AMOUNT AND LOCATION OF THE MAXIMUM SHOWER AND THUNDERSTORM ACTIVITY WILL VARY A FAIR DEGREE FROM DAY TO DAY ACROSS THE NEXT 5 TO 7 DAYS...PROBABLY SHIFTING A LITTLE WAYS TO THE EAST AND SOUTH MON AND THEN BACK TO THE WEST AND NORTH TUE AND WED. IT BECOMES A LITTLE LESS CERTAIN THEREAFTER...AS TO LOCATION AND DEGREE OF COVERAGE...BUT LONGER RANGE FORECAST MODEL DATA SEEMS TO AGREE PRETTY WELL THAT A MODERATE TO STRONG BACK DOOR COLD FRONT FOR THIS TIME OF YEAR WILL PUSH INTO AND ACROSS AT LEAST EAST AND CENTRAL NM AND PERHAPS EVEN FARTHER WEST SAT NIGHT INTO SUN. THIS SHOULD GENERATE A MODERATE TO ROBUST INCREASE IN SHOWERS AND STORMS NEAR AND BEHIND ITS PASSAGE BETWEEN LATE SAT AND MON. UNTIL THEN HOWEVER...ABOVE NORMAL TEMPERATURES AND AT LEAST SLIGHTLY BELOW NORMAL THUNDERSTORM ACTIVITY FOR MID TO LATE JULY CAN BE EXPECTED DUE TO A DOMINANT UPPER HIGH OVER THE REGION. NO CRITICAL WIND SPEEDS ARE EXPECTED OVER THE NEXT 5 TO 7 DAYS AT LEAST...COMMON FOR THIS TIME OF YEAR...BUT MINIMUM RHS HAVE REACHED MARGINALLY CRITICAL LEVELS ACROSS A FEW SITES ACROSS NORTH NM AND EVEN THE LOWER RIO GRANDE VALLEY. THIS MAY EXPAND SOMEWHAT BETWEEN MON AND WED...BUT SUBSIDE SOME AGAIN BY LATE WEEK OR THE WEEKEND HAINES INDICES ARE FORECAST TO TREND UP SOME MON AND PERHAPS TUE...THEN DROP SOME WED AND THU BEFORE TRENDING BACK UP NEAR END OF WEEK. OVERNIGHT RH RECOVERIES WILL VARY FROM FAIR TO VERY GOOD...DEPENDING IN LARGE PART ON WHERE THE MORE SIGNIFICANT RAINFALL HAS FALLEN ON A PARTICULAR DAY. 43 && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS AND LIGHT TO LOCALLY MODERATE WINDS LIKELY TO PERSIST THROUGH 18Z MONDAY OUTSIDE OF ISOLATED TO SCATTERED SHRA AND TSRA WHICH SHOULD OCCUR MAINLY BETWEEN 20Z TODAY AND 05Z MONDAY. THE STRONGER STORMS WILL BE CAPABLE OF GENERATING BRIEF MVFR CIGS AND VSBYS AS WELL AS MT OBSCURATIONS. TAF SITES MOST LIKELY TO EXPERIENCE THE CONVECTION ARE LVS...TCC AND SAF AND TO A LESSER DEGREE GUP AND ROW. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 63 96 58 99 / 5 5 0 5 DULCE........................... 51 90 49 93 / 20 10 10 20 CUBA............................ 57 89 54 91 / 40 10 10 20 GALLUP.......................... 59 92 54 93 / 10 5 5 20 EL MORRO........................ 53 82 53 86 / 20 10 10 30 GRANTS.......................... 53 88 52 92 / 30 10 10 10 QUEMADO......................... 56 84 56 87 / 20 10 10 20 GLENWOOD........................ 58 93 58 95 / 10 5 10 20 CHAMA........................... 47 83 47 86 / 20 30 10 30 LOS ALAMOS...................... 61 85 60 87 / 40 20 10 20 PECOS........................... 58 84 57 84 / 30 30 20 30 CERRO/QUESTA.................... 54 81 52 82 / 30 30 20 30 RED RIVER....................... 48 74 49 75 / 30 50 20 40 ANGEL FIRE...................... 44 78 44 80 / 30 60 20 30 TAOS............................ 53 85 52 88 / 30 20 20 20 MORA............................ 54 83 53 83 / 30 60 20 30 ESPANOLA........................ 60 91 60 94 / 30 20 10 10 SANTA FE........................ 61 87 59 88 / 40 20 20 20 SANTA FE AIRPORT................ 61 93 59 92 / 30 20 20 20 ALBUQUERQUE FOOTHILLS........... 66 93 65 94 / 30 10 10 10 ALBUQUERQUE HEIGHTS............. 68 96 69 96 / 30 10 10 10 ALBUQUERQUE VALLEY.............. 65 97 66 97 / 30 5 10 5 ALBUQUERQUE WEST MESA........... 67 97 68 98 / 30 10 10 5 LOS LUNAS....................... 63 96 64 97 / 30 5 10 5 RIO RANCHO...................... 67 98 68 98 / 30 10 10 10 SOCORRO......................... 70 99 70 99 / 40 5 10 10 SANDIA PARK/CEDAR CREST......... 62 91 61 91 / 30 20 10 20 TIJERAS......................... 62 93 60 93 / 30 10 10 20 MORIARTY/ESTANCIA............... 59 88 57 88 / 30 30 20 20 CLINES CORNERS.................. 60 88 60 87 / 30 50 20 30 GRAN QUIVIRA.................... 63 90 62 90 / 30 30 20 20 CARRIZOZO....................... 67 91 67 90 / 20 10 20 20 RUIDOSO......................... 59 86 59 84 / 20 40 20 30 CAPULIN......................... 62 85 61 85 / 20 40 20 20 RATON........................... 61 89 59 89 / 30 30 20 20 SPRINGER........................ 61 91 60 91 / 30 30 20 20 LAS VEGAS....................... 59 86 57 85 / 30 60 20 30 CLAYTON......................... 67 94 67 95 / 20 20 30 20 ROY............................. 65 89 63 89 / 20 30 30 20 CONCHAS......................... 70 97 69 95 / 20 20 30 20 SANTA ROSA...................... 68 94 69 93 / 20 20 30 20 TUCUMCARI....................... 71 97 70 96 / 20 20 30 20 CLOVIS.......................... 67 92 67 92 / 20 20 20 10 PORTALES........................ 69 96 69 96 / 20 20 20 10 FORT SUMNER..................... 70 96 69 94 / 20 20 20 20 ROSWELL......................... 70 98 70 96 / 20 20 20 10 PICACHO......................... 66 90 66 89 / 20 20 20 20 ELK............................. 64 84 63 84 / 20 20 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 5:10 AM MDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 510 AM MDT SUN JUL 20 2014 NMZ501>540-211130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 510 AM MDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY FOR BURN SCARS...AS STORM MOTION WILL BE SLOW. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BEST CHANCES FOR STORMS AND LOCALIZED FLASH FLOODING ON MONDAY WILL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORM ACTIVITY WILL SHIFT TO THE NORTHWEST THIRD OF THE STATE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
In the hours before
Special weather statement, Jul 20, 1:18 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
118 PM MDT SUN JUL 20 2014
NMZ540-201945-
SOUTHWEST CHAVES COUNTY-
118 PM MDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY
THROUGH 145 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELK...OR ABOUT 20 MILES EAST OF
CLOUDCROFT...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN THE ELK
AREA...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN FROM THE
STORM MAY ALSO PRODUCE HAZARDOUS WATER LEVELS IN THE RIO PENASCO.
AREAS AFFECTED BY THIS STORM INCLUDE...ELK.
&&
LAT...LON 3296 10536 3297 10534 3298 10533 3306 10533
3306 10532 3305 10520 3284 10527 3284 10536
TIME...MOT...LOC 1917Z 192DEG 5KT 3291 10539
44Local storm report, Jul 20, 1:54 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 18 NNE ENCINOSO 33.92N 105.34W
07/17/2014 M76 MPH LINCOLN NM MESONET
CSBF TRANSWESTERN PUMP.
&&
EVENT NUMBER ABQ1401120
GUYERSpecial weather statement, Jul 20, 3:16 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 PM MDT SUN JUL 20 2014 NMZ508-202145- SOUTHWEST MOUNTAINS- 316 PM MDT SUN JUL 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON COUNTY THROUGH 345 PM MDT... AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES EAST OF OLD HORSE SPRINGS...OR ABOUT 21 MILES SOUTHWEST OF DATIL...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN CATRON COUNTY. && LAT...LON 3412 10812 3410 10782 3375 10789 3378 10812 TIME...MOT...LOC 2116Z 188DEG 17KT 3387 10801 44
Special weather statement, Jul 20, 3:48 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT SUN JUL 20 2014
NMZ508-202230-
SOUTHWEST MOUNTAINS-
348 PM MDT SUN JUL 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CATRON COUNTY THROUGH 430
PM MDT...
AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF DATIL...MOVING NORTHEAST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...DATIL.
HEAVY RAINS MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER MAY QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3426 10798 3438 10774 3387 10773 3386 10803
3404 10806
TIME...MOT...LOC 2148Z 229DEG 10KT 3395 10793
43The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 51 min |
| Jul 19, 7:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 33 min |
| Jul 19, 7:35 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 115 min |
| Jul 19, 7:52 PM MDT | Special Weather Statement | ABQ | Roosevelt | 38 min |
| Jul 19, 8:05 PM MDT | Special Weather Statement | ABQ | Roosevelt | 40 min |
| Jul 19, 10:06 PM MDT | Areal Flood Advisory | ABQ | Chaves | 114 min |
| Jul 19, 10:55 PM MDT | Areal Flood Advisory | ABQ | Chaves | 110 min |
| Jul 20, 1:18 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 20, 1:44 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 91 min |
| Jul 20, 2:37 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 113 min |
| Jul 20, 3:10 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 3 hr |
| Jul 20, 3:16 PM MDT | Special Weather Statement | ABQ | Catron | 29 min |
| Jul 20, 3:48 PM MDT | Special Weather Statement | ABQ | Catron | 42 min |
| Jul 20, 5:20 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro | 85 min |
| Jul 20, 5:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 84 min |
Nearby
Areal Flood Advisories in New Mexico, 2014Every areal flood advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.